Hail, Scotts Bluff
- When
- May 21, 4:30 PM MST
- Where
- Scotts Bluff County, 4.12 mi E of Minatare
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.810, -103.420
Severe thunderstorms moved across portion of Dawes and Scotts Bluff Counties in the Panhandle during the afternoon of the 21st producing hail up to golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across portion of Dawes and Scotts Bluff Counties in the Panhandle during the afternoon of the 21st producing hail up to golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 3:40 PM MST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 440 PM MDT Fri May 21 2021 .UPDATE... Issued at 433 PM MDT Fri May 21 2021 Current radar imagery indicates convection beginning to develop in Box Butte County and traveling northward into Dawes County. These storms are expected to continue across the Nebraska Panhandle from this afternoon through 10pm tonight with a few being strong to severe. These storms will be localized with areas of 60 mph winds, up to golf ball size hail, and a landspout tornado can't be fully ruled out. In addition, moderate to brief heavy rain could occur with some of these storms along with frequent lightning. Watches are in effect from south of the line from Chadron to Kimball through 10pm. && .SHORT TERM...(This evening through Sunday) Issued at 152 PM MDT Fri May 21 2021 Key Messages: 1) Scattered to numerous showers and thunderstorms are expected across southeast Wyoming and western Nebraska. SPC has areas east of the Laramie Range in a Marginal to Slight Risk for severe thunderstorms this afternoon, Saturday, and Sunday. The primary focus of severe thunderstorms today will be the Nebraska panhandle between 5 PM and 11 PM MDT. Hazards in the strongest storm may include winds gusting above 58 MPH, quarter to golfball-sized hail, and heavy rainfall. A landspout tornado cannot be ruled out in the Nebraska Panhandle as SPC does have a 5% risk of tornadoes for this evening. 2) Another round of scattered to numerous showers and thunderstorms are expected Saturday and Sunday afternoon with an expanded Marginal to Slight risk of severe thunderstorms. Main hazards in the strongest storms may include winds gusting above 58 MPH, quarter to ping-pong-sized hail, and heavy rainfall. 3) There is a possibility of flash flooding over the Mullen Burn scar Saturday as the storms move north from Colorado. If storms form and move into the burn scar and don't move or if a consistent line of storms move over the burn scar, a flash flood warning may be needed. 4) Patchy dense fog with visibilities around 1/4 mile is possible in the early morning hours Saturday along I-80 Laramie to Pine Bluffs and I-25 Cheyenne to Douglas. Weather Details: A cold front dipped south through Cheyenne this morning dropping our temperatures to around 10 degrees cooler than what was initially forecasted. The moisture from the rain yesterday and clearing last night helped fog form early this morning and combined with the frontal passage has kept the clouds around preventing clearing on the southeast Wyoming side of the front. Whereas, the Nebraska panhandle has been able to clear out well with a stationary front stretching from Scottsbluff northeast toward Chadron. The cold front with cooler temperatures will help limit the convective potential in southeast Wyoming with the warmest temperatures greatest instability being in the Nebraska panhandle. Combined with the instability this afternoon is 0-6 km shear ranging from 60 to 80 knots across southeast Wyoming and western Nebraska. Current HiRes guidance shows a few storms sparking up around 5 PM MDT, then organizing into a quasi- linear structure by around 7 PM MDT. The primary hazards as listed above are strong wind gusts with hail up to golf ball sized, and brief heavy rainfall. Conditions Saturday will set up very similar to today with the warm air pushing just west of the Wyoming/Nebraska state line, encouraging more widespread convection Saturday afternoon than Friday afternoon. Like Friday morning, patchy dense fog is also likely in the morning hours, possibly lasting until noon. It will likely be more widespread than Friday morning due to the increased moisture to the region and overnight clearing. Sunday, as the closed low shifts eastward, the trough becomes negatively-tilted over Wyoming, providing southeast Wyoming and western Nebraska with, once again, the possibility of scattered to numerous showers and thunderstorms with the potential for isolated severe thunderstorms in the Nebraska panhandle. The main uncertainties for Sunday are where the cold front is going to set up. Just east of the cold front will have the highest chances of severe weather. Whereas, areas west of the cold front's chances will be limited due to the cooler temperatures and increased stability. .LONG TERM...(Sunday night through Friday) Issued at 152 PM MDT Fri May 21 2021 Omega blocking pattern finally starts to degrade as the blocking ridge pushes off towards the Gulf, and the upper level low moves northward. This allows for much more drier air as the main moisture flow is cut off. Current model guidance indicates some embedded shortwaves pulsing through the region, which kick up the wind speeds locally to around 40-50 MPH. This pattern should remain fairly consistent through late Tuesday as the upper level low begins pushing eastward. As we head towards the middle of the week, there is a chance for some afternoon rain and thunderstorms on Wednesday evening, as moisture is advected into the region from a brief period of southwesterly flow and some continued shortwave pulses. As a result went ahead and increased POPs slightly for that period. Otherwise, drier pattern is expected with a surface high building into the region through Friday morning. Afternoon high temperatures will trend near normal ranging from the the lower 60s to mid 70s. Low temperatures will trend near normal as well from the lower 40s to upper 40s. && .AVIATION...(For the 18Z TAFS through Saturday morning) Issued at 1145 AM MDT Fri May 21 2021 Active weather expected today through this evening across portions of southeast Wyoming and all of western Nebraska. Patchy fog and low CIGS below 1000 feet AGL will continue to lift through 18z today, with VFR or MVFR by 20z. Showers and thunderstorms are expected to quickly develop across southeast Wyoming between 19z and 22z, with activity developing further east across western Nebraska around 00z. Very heavy rainfall, frequent lightning, hail, and gusty winds are expected with these thunderstorms until 04z this evening. Another round of fog and low CIGS expected after midnight (06z) tonight. HAZARDS/WEATHER TRENDS: Conditions improving to VFR/near MVFR for the afternoon. Scattered showers and thunderstorms will impact the area and all terminals between 19z and 23z (KRWL, KLAR, KCYS), and between 22z to 03z this evening for the western Nebraska terminals. Brief IFR conditions in heavy rain are possible with MVFR conditions most likely in any thunderstorm activity. Moderate to high turbulence in and near thunderstorms. Thunderstorms should move out of the area by 05z with another round of LIFR conditions in fog and low CIGS after 06z through 12z Saturday morning. && .FIRE WEATHER... Issued at 152 PM MDT Fri May 21 2021 Limited fire weather concerns this afternoon and Saturday with scattered to numerous showers and thunderstorms across the region with wetting rains. Sunday will be drier and warmer with minimum relative humidity values falling into the teens and 20s across all Wyoming zones and the western NE Panhandle. Even drier conditions expected Monday afternoon. Winds will also increase during this time frame with gusts upwards of 35 to 40 mph. Near critical to critical fire weather elements will be in place Sunday and Monday for Wyoming but current green-up status of fuels will prevent any red flag warnings at this time. Western Nebraska will be near critical for Monday with relative humidities between 18 and 24 percent and winds gusting 35 to 40 MPH in the afternoon, but if conditions trend drier, red flag warnings may be needed. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MD SHORT TERM...LK LONG TERM...MD AVIATION...TJT FIRE WEATHER...LK
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 PM MDT Fri May 21 2021 NEZ095-096-222245- Northern Sioux County-Southern Sioux County- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TONIGHT Scattered thunderstorms expected this afternoon to mid-evening with a few being strong through 9pm. These storms will be localized with areas of 50 mph winds, and up to nickle size hail. In addition, moderate to brief heavy rain could occur with some of the storms along with frequent lightning. Storms will shift east by late evening hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a marginal to slight risk of strong to severe storms again Saturday and Sunday across portions of the Nebraska Panhandle. Localized hazards of hail and 60 mph winds could be possible during the afternoon hours. In addition to the storms, winds will increase upwards of 25 to 35 mph Sunday and into Monday. .Spotter information statement... Spotter activation will not be needed. WYZ101>113-115>119-222245- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered thunderstorms are likely this afternoon to mid-evening hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Additional round of showers and thunderstorms expected Saturday afternoon and Sunday afternoon. Areas of showers an storms Sunday afternoon will be across the Wyoming High Plains and Nebraska Panhandle with drier conditions west. Winds will increase overall on Sunday and Monday upwards of 40 to 50 mph in Wyoming and 25 to 35 mph in Nebraska. Light, high profile vehicles may have some difficulties during this time frame on I25 and I80. .Spotter information statement... Spotter activation will not be needed. WYZ114-222245- Snowy Range- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT The risk for flash flooding on the Mullen burn scar for today will be limited to low. A few showers and weak thunderstorms will be possible in or near the burn scar but fast north speeds will reduce time over the burn scar for impacts. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The risk for flash flooding on the Mullen burn scar for Saturday will increase slightly to Low to perhaps Moderate. Stronger thunderstorms will be possible over or near the burn scar and could also train in a line from south to north. If this line developed over the burn scar, moderate impacts and a flash flood warning could occur. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-222245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TONIGHT Thunderstorms expected this afternoon to mid-evening with a few being strong to severe through 10pm. These storms will be localized with areas of 60 mph winds, up to golf ball size hail, and a landspout tornado can't be fully ruled out as well. In addition, moderate to brief heavy rain could occur with some of the storms along with frequent lightning. Storms will shift east by late evening hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a marginal to slight risk of strong to severe storms again Saturday and Sunday across portions of the Nebraska Panhandle. Localized hazards of hail and 60 mph winds could be possible during the afternoon hours. In addition to the storms, winds will increase upwards of 25 to 35 mph Sunday and into Monday. .Spotter information statement... Spotters will be needed along and south of the line from Chadron to Kimball through 10pm.
Special Weather Statement National Weather Service Cheyenne WY 410 PM MDT Fri May 21 2021 NEZ002-003-212300- Box Butte NE-Dawes NE- 410 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE AND SOUTHWESTERN DAWES COUNTIES UNTIL 500 PM MDT... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Kilpatrick Lake, or 19 miles northwest of Alliance, moving north at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Box Butte Campground around 425 PM MDT. Whitney Lake around 450 PM MDT. Other locations impacted by this storm include Marsland and Whitney. LAT...LON 4210 10316 4210 10330 4279 10347 4279 10303 TIME...MOT...LOC 2209Z 179DEG 50KT 4222 10323 Rubin
Special Weather Statement National Weather Service Cheyenne WY 428 PM MDT Fri May 21 2021 NEZ003-021-212315- Box Butte NE-Morrill NE- 428 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE AND NORTHWESTERN MORRILL COUNTIES UNTIL 515 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near Kilpatrick Lake, or 21 miles west of Alliance, moving north at 40 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Kilpatrick Lake around 435 PM MDT. Hemingford around 500 PM MDT. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4193 10322 4196 10335 4242 10338 4242 10298 TIME...MOT...LOC 2227Z 186DEG 35KT 4200 10327 Rubin
The Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950717, 950718, 950719, 950720.